Skip to main content
Change in bone mineral density among adolescent women using and discontinuing depot medroxyprogesterone acetate contraception.
- Author(s): Scholes, Delia;
- LaCroix, Andrea Z;
- Ichikawa, Laura E;
- Barlow, William E;
- Ott, Susan M
- et al.
Published Web Locationhttps://jamanetwork.com/journals/jamapediatrics/fullarticle/485933
No data is associated with this publication.
BackgroundSeveral studies report an association between depot medroxyprogesterone acetate (DMPA) injectable contraception and decreased bone mineral density. Adolescents, who are still gaining bone, may be particularly affected, but there has been little study of the association in adolescent users and none following discontinuation.
ObjectiveTo evaluate bone mineral density changes in adolescents using and discontinuing use of DMPA contraception.
DesignA population-based prospective cohort study.
ParticipantsOne hundred seventy adolescent women, aged 14 to 18 years; 80 baseline DMPA users and 90 age-similar, unexposed comparison women. Sixty-one participants discontinued DMPA use during follow-up.
Main outcome measureBone mineral density, measured every 6 months for 24 to 36 months at the hip, spine, and whole body, comparing mean bone mineral density changes in DMPA users and discontinuers with nonusers.
ResultsAmong DMPA users, bone mineral density declined significantly relative to nonusers at the hip and spine but not the whole body. Annualized mean percentage changes, adjusted for covariates, were hip, -1.81% vs -0.19%; P<.001; spine, -0.97% vs 1.32%; P<.001, and whole body, 0.73% vs 0.88%; P = .78 for DMPA users vs nonusers, respectively. New users lost bone mineral density more rapidly than prevalent users. Discontinuers experienced significantly increased bone mineral density relative to nonusers at all anatomical sites; annualized mean percentage changes were hip, 1.34% vs -0.19%; P = .004; spine, 2.86% vs 1.32%; P = .004; and whole body, 3.56% vs 0.88%; P<.001.
ConclusionsUse of DMPA contraception in adolescents was associated with significant continuous losses of bone mineral density at the hip and spine. However, significant gains postdiscontinuation provide evidence that the loss of bone mass is apparently reversed.
Item not freely available? Link broken?Report a problem accessing this item